Psychosis Could Be a Potential Side Effect of Steroid Treatment in Kids
A new study published in the Journal of Child and Adolescent Psychopharmacology highlights the importance of recognizing the signs of steroid-induced psychosis among pediatric patients.
Iatrogenic steroid-induced psychosis is a rare side effect of glucocorticoid therapy which is mostly seen in adults, although it has been reported in children and adolescents. To get a better understanding of the prevalence of this adverse effect, as well as its management, researchers conducted a systematic review and identified 15 articles of steroid-induced psychosis in children and adolescents; a new case report was also included in the study.
Results of the review showed that steroid-induced psychosis has been reported among children with asthma, autoimmune diseases, and cancer; the average age of these patients when they experienced the side effect was 12±3.6 years. Regarding the case, the authors reported on a 12-year-old patient with discoid-type lupus erythematosus who developed steroid-induced psychosis days after initiating treatment with prednisone. "Within days of treatment with 40mg prednisone daily, this patient began to drool, became mute, and was responding to internal stimuli," the authors write. After a Neurology consult ruled out lupus cerebritis, the patient was treated with haloperidol 5mg, however, the psychosis did not resolve until the steroid was discontinued.
The authors conclude by stating that "given the common use of glucocorticoid therapy in children, it is important that physicians and parents recognize the signs of steroid-induced psychosis and are aware of the data on treating this complication."
For more information visit libertpub.com.